Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Ways To Prevent Wasting Syndrome

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Wasting Syndrome

Hormone levels can affect the metabolism. HIV seems to change some hormone levels including testosterone and thyroid. Also, cytokines play a role in wasting. Cytokines are proteins that produce inflammation to help the body fight infections. People with HIV have very high levels of cytokines. This makes the body produce more fats and sugars, but less protein. Unfortunately, these factors can work together to create a "downward spiral." For...
Ask the Experts

wasting vs. lipodystrophy

How is the wasting syndrome related to lipodystrophy? Is the bottom line, in both cases, the same? Can they be treated with the same drugs (HGH, testosterone, oxandrin)?...
Alvan Fisher, M.D.

Response from Alvan Fisher, M.D.

Brown University School of Medicine
Lipodystrophy relates to three components: hyperlipidemia (high levels of cholesterol and triglycerides in the blood), insulin resistance (high blood sugars), fat redistribution (either fat accumulation or fat wasting in specific body areas). This... Read more »

Proactive approach to avoid facial and body wasting

Doc.Is there any pro-action for avoiding losing body weight or facial wasting?I think that if we can make anything in advance to avoid it it is better to medicated afterwards.Thanks....
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
Hello, and thanks for posting. The best way to prevent fat and facial wasting is to avoid antiretroviral medications that cause this problem. The main culprits are the nucleoside analogues d4T (Zerit), AZT (zidovudine, Retrovir), and ddI (Videx).... Read more »

Options to D4T and wasting

Dear Doctor:Thanks for this wonderful service. I have been on a D4t, Abacavir, Ritonavir and Saquinivir combination for two years and the facial wasting continues. I had also been taking DDI but was having a strong reaction to it so we dropped it...
Marc Hellerstein, M.D., Ph.D.

Response from Marc Hellerstein, M.D., Ph.D.

University of California Berkeley & San Francisco
There are 2 separate questions here (both very good ones).The first question is whether another antiretroviral drug will have less of an effect on the facial wasting, or even let it revert to where it was. My reading of the literature, and personal... Read more »

Wasting and running..........

Dear Doctor........ I am a 36 year old, 10 year HIV positive female, who can control my virus with running and weight lifting without meds! I just got a surprise last week, I had a DIA and was told that I had wasting! for 2 years I took meds,...
Marc Hellerstein, M.D., Ph.D.

Response from Marc Hellerstein, M.D., Ph.D.

University of California Berkeley & San Francisco
Yours is a complicated story. Let me be sure I have it straight, and then I'll comment on some of your questions.First, it sounds like you were on therapy for 2 years and now off for 8 months. But you still have the symptoms (fatigue, weakness)... Read more »
Connect With Others

Waste

Posted by Anonymous, 1 Reply
WASHINGTON TIMES
Published: Nobvember 16, 2001 Author: Robert Stacy McCain


Taxpayers paid for AIDS-prevention projects that encouraged sexual activity in direct violation of federal guidelines and met the "legal definition of
obscene material," an... Read more »

"The Lazarus Syndrome"

Posted by Anonymous, 4 Replies
Hi,

Currently, I'm doing a story on the phenomenon, labelled the 'Lazarus Syndrome', that many people living with HIV go through when they add protease inhibitors to their drug regimens.

If you have experienced this phenomenon, I would really like... Read more »

Forgiveness IS THE ONLY WAY to freedom!

Posted by Stuart_Lanning, 1 Reply
I've had to ask myself many times over the past 11 years what a success story is and I still ask myself this question ruthlessly and without reserve up until this day. I wasn't a quick learner when it came to breaking the dangerous lifestyle I was... Read more »

Facial Wasting

Posted by Anonymous, 2 Replies
Has anyone found a way to deal with facial wasting? I'm not on treatment yet but still have terrible facial wasting.

Read more »